Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 124, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 24, 2024, 4:32 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2024, 4:32 PM EDT (20:32 UTC)
- Expired
- Sep 24, 2024, 5:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, KY, McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:59 PM EDT, 2 hours 33 minutes earlier. Its key messages:
- A potential for showers and thunderstorms will persist through much of the next several days, bringing eastern Kentucky some much needed rain.
- The remnants of Potential Tropical Cyclone 9, currently forecast to strike the Florida Panhandle as a hurricane late Wednesday, may impact eastern Kentucky with an increased chance for a widespread, soaking rain event late in the week. However, any flooding potential is likely to be mitigated by the quick movement of this system.
- Seasonably warm temperatures will average just a few degrees above normal through the week.
Area forecast discussion, Sep 24, 1:59 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 159 PM EDT Tue Sep 24 2024 .KEY MESSAGES... - A potential for showers and thunderstorms will persist through much of the next several days, bringing eastern Kentucky some much needed rain. - The remnants of Potential Tropical Cyclone 9, currently forecast to strike the Florida Panhandle as a hurricane late Wednesday, may impact eastern Kentucky with an increased chance for a widespread, soaking rain event late in the week. However, any flooding potential is likely to be mitigated by the quick movement of this system. - Seasonably warm temperatures will average just a few degrees above normal through the week. && .UPDATE... Issued at 153 PM EDT TUE SEP 24 2024 A fresh ZFP was sent to correspond to the issuance of Severe Thunderstorm Watch 681 across western portions of the area. UPDATE Issued at 1223 PM EDT TUE SEP 24 2024 Convection has worked across eastern KY during the morning hours with an outflow boundary extending from northern Pike County to eastern Bell County. Convection was occurring along or behind this outflow with additional convection occurring near and west of I-75. Further west, additional convection has developed over Central KY. Locally as of 16Z or noon, effective shear was analyzed at 30 to 40KT while SBCAPE and MLCAPE analyze indicate that convective inhibition has eroded for parcels in those levels. SBCAPE ahead of the outflow boundary is analyzed around 2000 to 2500 J/kg where more significant heating has occurred while MLCAPE there is about 1000 J/kg. Mid level lapse rates are currently rather meager only 5 to 5.5C/km. This activity is generally poorly aligned with the 0-3km shear vectors so the severe threat from this activity is low. However, the potential remains for recovery during the afternoon behind the current activity with another late afternoon to early evening round that is more intense. RAP forecasts MLCAPE to arise to 1000 to 2000 J/kg late this afternoon to early this evening with MUCAPE closer to 2000 J/kg, mid level lapse rates climbing to around 6C/km with effective shear of 40 to 50KT. Activity later this afternoon to early this afternoon could be strong to severe with mainly a wind/QLCS threat. Stronger cells, especially any that might manage to rotate, could also produce lower end severe size hail. SPC has highlighted the area with a slight risk for this afternoon and evening. Areas that receive multiple storms could pick up locally heavy rain though storm motions should be rather swift at about 30 mph from the southwest. Hourly grids were updated based on recent observations as well as radar trends. UPDATE Issued at 725 AM EDT TUE SEP 24 2024 A band of showers and thunderstorms is currently moving through central Kentucky. Kentucky mesonet has recorded some reasonably strong wind gusts to around 30 mph from some of the stronger thunderstorms. This will continue to head eastward and into our area through the day. Updated the forecast package to lower afternoon highs a little across our north. Latest model guidance coming in suggest original temperatures were just a bit too high. With clouds and precipitation already moving into those areas this morning, this line of thinking would make sense. No other changes other than to load in the most recent hourly data. && .SHORT TERM...(Today through Wednesday) Issued at 531 AM EDT TUE SEP 24 2024 A nearly stationary frontal zone continues to lie along the Ohio River this morning, just to our northwest. Aloft, a trough will move eastward into the Ohio Valley today, weakening as it slides eastward in response to a stronger trough dropping southward into the Missouri Valley. However, this trough is still strong enough to increase wind fields over the Commonwealth as it lifts northeast into the region by late today. Strengthening winds aloft in combination with a developing 30-40kt H850 southwesterly jet nosing its way into the area will result the development of 40-50 kts of bulk shear across eastern Kentucky, southeast Ohio, and West Virginia by this afternoon along with increasing diffluent flow aloft. Models also show MLCAPE climbing to between 1000-2000 J/kg across eastern Kentucky this afternoon. This will set the stage for the potential of strong to severe thunderstorms over the region today, conditional on how exactly how much sunlight and heating we are able to achieve. Consequently, the Storm Prediction Center has placed our area in a Slight risk for severe weather today. In addition, the Weather Prediction center has our area in a Marginal risk for excessive rainfall. Storm motions are 30 kts or greater today. Freezing levels are generally around 13 kft and PWATS max out at around the 75th percentile, climatologically. Thus conditions are not ideal for flooding issues. All things considered, feel that any hydro issues will be localized, and more dependent on how organized convection becomes and the potential of training/back building of storms over a specific locations. Regional radar mosaic shows a band of showers and thunderstorms moving into central Kentucky this morning. This main band will likely entering our Bluegrass counties over the next 2-3 hours, with additional convection poised to track across the rest of the area through the remainder of the day. H850 temps of 16-17 C will drop to between 14-15 C by tomorrow. This will lead to afternoon highs of around 80 today, dropping into the low to mid 70s tomorrow, aided by clouds and rain cooled processes .LONG TERM...(Wednesday night through Monday) Issued at 531 AM EDT TUE SEP 24 2024 There continues to be two large scale features which will interact with each other and dominate our weather during the long term period. One of these is a large closed low which will start the period centered near the Missouri bootheel. The other is a tropical system which will evolve from the area of unsettled weather currently near the Cayman Islands. The flow around the upper low will initially be drawing on deep moisture being pulled north from the gulf. With this, precip is expected to be ongoing over at least the southern part of the JKL forecast area at the start of period, and this scenario should last into Thursday. The tropical system, expected to reach hurricane status, is currently forecast to make landfall in the Big Bend region of Florida on Thursday. It is still expected to be captured in the flow around the upper low and move rapidly north, with its remnant circulation reaching the vicinity of eastern KY on Friday. Our POP will increase from the south on Thursday night as it approaches, with rain expected area wide on Friday. The persistent feed of deep moisture (precipitable water of 1.5-2") drawn north by the closed low may result in significant rainfall of more than an inch Wednesday night into Thursday, particularly in our southern counties. Precipitable water should further increase to above 2" as the tropical system remnants move through. However, the system will be moving swiftly north northwestward and crossing the Appalachians-- both factors which will limit excessive rainfall potential. While hydro problems won't be ruled out Wednesday night through Friday, we are currently primarily in marginal excessive rainfall outlooks from WPC. Once the tropical system passes by, both the GFS and ECMWF show a dry slot curling around the upper low and moving over eastern KY Friday night into Saturday night. This will limit precipitation, but some convection capped in the mid levels may occur, and at least a slight chance of precip has been maintained during this time. The upper low finally wobbles slowly eastward Sunday through Monday. Although its exact track and how quickly it weakens and gets absorbed back into the prevailing westerlies aloft are uncertain, it is probable that deep moisture associated with the low will move back over our region and bring at least scattered showers. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 159 PM EDT TUE SEP 24 2024 Convection is working across portions of eastern KY as issuance time with more robust convection occurring across portions of Southern IN, Central KY, south to TN. Initially over the first 1 to 2 hours of the period, convection is not expected to directly impact the TAF sites. Convection in central KY may near KSYM around 19Z and after with additional development further south and then east across the region through 00Z. Outside of convection, VFR should generally prevail to begin the period, with MVFR or lower anticipated within convection. Winds will average from the southwest at 5 to 10KT to begin the period. Locally, erratic and stronger wind gusts to 25kt or more will be possible in the vicinity of any stronger storms. After evening convection, lowering ceilings down into the MVFR and in some instance IFR range are expected after 06Z for most locations, followed by improvements back to or through the MVFR ranges to end the period. Winds for the last 18 hours of the period should average south to southwest at 5 to 10KT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...RAY LONG TERM...HAL AVIATION...JP
Hazardous weather outlook, Sep 24, 3:53 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 353 PM EDT Tue Sep 24 2024 KYZ088-104-106-107-109-110-112-113-115-117>120-252000- Harlan-Elliott-Morgan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry- Leslie-Letcher-Martin-Pike- 353 PM EDT Tue Sep 24 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible. Through this evening, some thunderstorms could produce strong wind gusts and hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday and Wednesday night, and could produce locally heavy rainfall. A tropical system, Helene, is expected to move out of the Gulf of Mexico and into the southeastern United States later this week. This storm system could bring heavy rainfall and the risk of flash flooding to portions of the area from Thursday through Friday. In addition, for locations along and downwind of the VA border and Pine Mountain, wind gusts of 40 mph or stronger are possible on Thursday night and Friday morning as the remnants of Helene approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116- 252000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Wolfe-Lee- Owsley-Clay- 353 PM EDT Tue Sep 24 2024 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible. Through this evening, some thunderstorms could produce strong wind gusts and hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday and Wednesday night, and could produce locally heavy rainfall. A tropical system, Helene, is expected to move out of the Gulf of Mexico and into the southeastern United States later this week. This storm system could bring heavy rainfall and the risk of flash flooding to portions of the area from Thursday through Friday. In addition, for locations along and downwind of the VA border and Pine Mountain, wind gusts of 40 mph or stronger are possible on Thursday night and Friday morning as the remnants of Helene approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JP
In the hours before
Special weather statement, Sep 24, 12:51 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1251 PM EDT Tue Sep 24 2024
KYZ088-113-115-118-120-241715-
Perry KY-Pike KY-Knott KY-Harlan KY-Letcher KY-
1251 PM EDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARLAN...LETCHER...
SOUTHEASTERN PERRY...SOUTHEASTERN KNOTT AND SOUTHWESTERN PIKE
COUNTIES THROUGH 115 PM EDT...
At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ivan to Hiram. Movement was northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitesburg, Letcher, Bath, Cumberland, Jenkins, Elkhorn City,
Fleming-Neon, Lynch, Benham, Blackey, Cody, Van, Colly, Premium,
Nealy, Sergent, Gilley, Redfox, Ivan, and Clutts.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. Highway 23 in Lethcher County between mile markers 1 and 7.
U.S. Highway 23 in Pike County between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
3701 8278 3701 8283 3698 8287 3695 8286
3694 8315 3717 8309 3729 8285 3731 8273
3729 8273 3729 8270 3732 8267 3738 8220
TIME...MOT...LOC 1650Z 245DEG 35KT 3727 8282 3698 8306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Sep 24, 4:21 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT Tue Sep 24 2024
KYZ068-069-242045-
Jackson KY-Rockcastle KY-
421 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
NORTHERN ROCKCASTLE COUNTIES THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gum Sulphur, or 12 miles northwest of Mount Vernon, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Boone, Snider, Morrill, Bummer, Threelinks, Johnetta,
Hiatt, Gum Sulphur, Conway, Wildie, Loam, Cooksburg, Roundstone,
Clover Bottom, Climax, Hummel, Eglon, Disputanta, and Shirley.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 64 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.
&&
LAT...LON 3748 8444 3747 8438 3748 8437 3754 8435
3753 8430 3752 8430 3751 8426 3753 8423
3752 8420 3756 8416 3756 8414 3737 8412
3741 8447 3742 8447
TIME...MOT...LOC 2021Z 265DEG 31KT 3752 8447
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
VORSTSpecial weather statement, Sep 24, 4:29 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Tue Sep 24 2024
KYZ084>087-242100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
429 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT BELL...KNOX...SOUTHEASTERN
MCCREARY AND WHITLEY COUNTIES THROUGH 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixie, or near Williamsburg, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsburg, Barbourville, Pineville, Julip, Swan Lake, Zion Hill,
Gausdale, Blanche, Rella, Dixie, Wasioto, Avis, Siler, Dewitt, Flat
Lick, Wilton, Bimble, Lot, Jellico Creek, and Rockholds.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 1 and
19.
U.S. Highway 25 East in Bell County between mile markers 8 and 18.
U.S. Highway 25 East in Knox County between mile markers 1 and 17,
and between mile markers 22 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.
&&
LAT...LON 3660 8440 3695 8406 3691 8349 3690 8351
3689 8349 3685 8349 3658 8381
TIME...MOT...LOC 2029Z 212DEG 52KT 3669 8407
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 12:51 PM EDT | Special Weather Statement | JKL | Letcher | 24 min |
| Sep 24, 4:21 PM EDT | Special Weather Statement | JKL | Rockcastle | 24 min |
| Sep 24, 4:29 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 31 min |
| Sep 24, 4:44 PM EDT | Special Weather Statement | JKL | Madison | 31 min |
| Sep 24, 4:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 25 min |
| Sep 24, 4:59 PM EDT | Special Weather Statement | JKL | Knox, Leslie, Whitley | 31 min |
| Sep 24, 5:06 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 24 min |
| Sep 24, 5:11 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 34 min |
| Sep 24, 5:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Leslie | 30 min |
| Sep 24, 5:17 PM EDT | Tornado Warning | JKL | Wayne | 28 min |
| Sep 24, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
| Sep 24, 5:30 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 30 min |
| Sep 24, 5:39 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 7 min |
| Sep 24, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Lee, Owsley, Rockcastle | 32 min |
| Sep 24, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 47 min |
| Sep 24, 5:45 PM EDT | Special Weather Statement | JKL | Letcher | 30 min |
| Sep 24, 5:52 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knox, Laurel, Leslie, Owsley and 1 more | 38 min |
| Sep 24, 6:05 PM EDT | Special Weather Statement | JKL | Perry | 25 min |
| Sep 24, 6:14 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 46 min |
| Sep 24, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Lee, Owsley | 34 min |
| Sep 24, 6:37 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie | 3 hr |
| Sep 24, 6:41 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 2 hr |
| Sep 24, 6:49 PM EDT | Special Weather Statement | JKL | Clay | 26 min |
| Sep 24, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 22 min |
| Sep 24, 7:49 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher, Perry | 3 hr |
| Sep 24, 7:50 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 3 hr |
| Sep 24, 7:54 PM EDT | Special Weather Statement | JKL | Elliott | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.